Kentucky, 2019

Damaging Wind in Kentucky, June 16, 2019

June 16, 2019 · NWS PAH · 1 event in 1 county or zone

As strong solar heating destabilized the atmosphere, numerous clusters of intense thunderstorms blossomed over southeast Missouri. As the storms moved east into western Kentucky, they weakened rather quickly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

As strong solar heating destabilized the atmosphere, numerous clusters of intense thunderstorms blossomed over southeast Missouri. As the storms moved east into western Kentucky, they weakened rather quickly. Before weakening, the storms produced isolated damaging winds up to around 60 mph in extreme western Kentucky. The storms occurred east of a weak low pressure center over Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 4:30 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 16, 4:30 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
530 PM CDT Sun Jun 16 2019

.UPDATE...
Issued at 528 PM CDT Sun Jun 16 2019

The KVWX and KPAH VAD wind profiles showing broad unidirectional
flow of 20-40 knots during the past hour or so, supportive of a
slow transition to training heavy rainfall thunderstorm activity
versus isolated severe hail and winds.

Good surface and most unstable CAPE of 4-5000 j/kg2 and GOES
Satellite Precipitable Water estimates of 1.7+ inches and
unrestricted low level inflow support of high rainfall rates in
advance of mid-level shortwave (hinted at in the KPAH VAD wind
profile between 8-11kft).

Made some overall QPF/PoP adjustments to reflect the transition of
the rainfall through the evening hours, as well as make some
wording adjustments to text/tabular, and gridded forecast.

&&

.SHORT TERM...(Tonight through Monday)
Issued at 114 PM CDT Sun Jun 16 2019

Atmosphere is very unstable this afternoon. A weak mid level
wave/mcv to our west will continue toward the area through the end
of the day, possibly enhancing convection. We also see evidence of a
boundary from near KEVV back to the west into southern IL from
earlier morning convection. Strong to isolated severe storms and
heavy rainfall possible as a result. Tonight through Monday,
conditions should remain unsettled with a H7/H5 open wave forecast
to move toward the area. PoPs overall have been overdone by a
considerable amount. We will play middle of the road with Pops and
use scattered terminology given the uncertainty regarding clouds
and mesoscale influences. Chances should be higher Monday with the
approach of the mid level feature. Otherwise rather warm and
humid through Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 114 PM CDT Sun Jun 16 2019

The extended forecast period begins with filling of a southwest MO
low/middle level low pressure center and translation of the trough
axis through the WFO PAH forecast area from west to east. The
movement of this system, combined with weak ridging should diminish
PoPs significantly Tuesday and Tuesday night. Selected model
guidance has hinted at a diminution of PoPs on Tuesday, but elements
of blended and ensemble guidance have masked this subtle change.
Plan to heighten the lowered PoP chances for Tuesday.

Likewise, nearly all of the medium range guidance continues to
maintain higher rain chances for Wednesday into Thursday, associated
with a broader scale, lee side of the Rockies, generated trough.
This may generate scattered to numerous coverage of convective
activity Wednesday night as the gradient of maximum lift, vorticity,
and surface convergence comes into play.

Beyond Thursday and through at least early Saturday, a more
meridional pattern develops. More dominant ridging should serve to
suppress thunderstorm chances on Friday and Friday night. With the
transition from a zonal to meridional pattern, anticipate some
timing difference on rain chances into next weekend. At this point,
plan to go with a slower eastward transport (probably closer to the
mean 700 mb hemispheric wave speed of 15 knots) of the ridge,
leading to a drier Saturday and Sunday. Lowered PoPs during this
time period, within collaborative limits with neighboring offices.

&&

.AVIATION...
Issued at 1123 AM CDT Sun Jun 16 2019

Terminal forecasts will be kept simple. Other than VC mention
within the first 6 hours, will keep convection out of the TAFs
given very low confidence in timing and evolution through Monday.
MVFR cigs across the area were more prominent than expected. We
expect improvement into the afternoon to VFR conditions. We may
see lower cigs reappear late tonight into Monday morning given
similar conditions are forecast to exist. SSW winds 10 to 20 kts
and gusty will become light SSW tonight through Monday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...Smith
Hazardous weather outlook, Jun 16, 7:28 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
828 AM CDT Sun Jun 16 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
828 AM CDT Sun Jun 16 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely today through tonight. There is a
risk for a few severe thunderstorms, capable of hail and strong
winds. Heavy rain may cause localized minor flooding as well.

Refer to the latest river flood warnings and statements for updated
river flooding details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are expected on and off through much of the week.
Locally heavy rain is the primary hazard and may lead to localized
flooding. Each afternoon or evening, a strong storm is possible,
but perhaps Monday and Wednesday offer the best such chance.

Refer to the latest river flood warnings and statements for updated
river flooding details.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest forecasts and updates for
potential activation requests.

In the hours before

Local storm report, Jun 16, 4:36 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      4 SE MURPHYSBORO        37.72N 89.30W
06/16/2019                   JACKSON            IL   PUBLIC

            PUMP HOUSE ROAD AND CHAUTAUQUA ROAD COVERED
            WITH WATER.

&&

DWS
Local storm report, Jun 16, 4:52 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     BERNIE                  36.67N 89.97W
06/16/2019  E50 MPH          STODDARD           MO   PUBLIC

            ESTIMATED 50 TO 55 MPH GUSTS. TIME
            ESTIMATED.

&&

DWS
Local storm report, Jun 16, 5:02 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     2 NNE OAKLAND CITY      38.37N 87.34W
06/16/2019                   GIBSON             IN   911 CALL CENTER

            TREE DOWN ALONG HIGHWAY 57. TIME ESTIMATED.

&&

DWS
Special weather statement, Jun 16, 5:10 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
610 PM CDT Sun Jun 16 2019

ILZ092-093-KYZ002>004-MOZ112-170000-
Alexander IL-Pulaski IL-Carlisle KY-Ballard KY-Hickman KY-
Mississippi MO-
610 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...EASTERN ALEXANDER...
NORTHWESTERN HICKMAN...WESTERN CARLISLE...BALLARD AND NORTHEASTERN
MISSISSIPPI COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dongola to near East Prairie. Movement was
east at 25 mph. The strongest winds will push toward Cairo and
Wickliffe, where a Severe Thunderstorm Warning is in effect until
630 PM.

Winds 35 to 50 mph will be possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Illinois...western Kentucky...and southeastern Missouri.

LAT...LON 3671 8939 3672 8939 3672 8940 3673 8940
      3733 8921 3733 8904 3729 8904 3731 8901
      3730 8896 3730 8893 3722 8893 3714 8889
      3670 8906
TIME...MOT...LOC 2309Z 269DEG 23KT 3735 8915 3671 8939

08
Local storm report, Jun 16, 5:18 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FLASH FLOOD      1 ENE WARE              37.45N 89.38W
06/16/2019                   UNION              IL   LAW ENFORCEMENT

            ONE LANE OF HIGHWAY 146 NEAR INTERSECTION OF
            HIGHWAY 3 IS FLOODED.

&&

DWS
Local storm report, Jun 16, 5:31 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLASH FLOOD      4 NW JONESBORO          37.49N 89.33W
06/16/2019                   UNION              IL   BROADCAST MEDIA

            WATER RESCUE WHEN A CAR WAS SWEPT OFF STATE
            FOREST ROAD IN RURAL UNION COUNTY.

&&

DWS

The radar

The Paducah radar (KPAH), 22 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
June 16, 5:31 PM CST to 5:34 PM CST
Where
Ballard County, 2.53 mi NW of La Center to 1.25 mi NW of La Center
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.095, -89.014

Trees were down west and northwest of La Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822369.